Alert archive / Washington / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Spokane, WA

August 10, 20225 counties in Washington

NWS Spokane, WA issued this red flag warning at Aug 10, 2022, 2:50 AM PDT for 5 counties in Washington. It took effect at Aug 10, 2022, 2:00 PM PDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2022, 2:50 AM PDT (09:50 UTC)
In effect from
Aug 10, 2022, 2:00 PM PDT
Expired
Aug 11, 2022, 10:13 AM PDT
In force
20 hr
Issued by
NWS Spokane, WA

Counties Chelan County, WA, Douglas County, WA, Ferry County, WA, Grant County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 151 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3610 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS86 KOTX 100950
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
250 AM PDT Wed Aug 10 2022



WAZ698-110000-
/O.NEW.KOTX.FW.W.0004.220810T2100Z-220811T1900Z/
East Washington North Cascades (Zone 698)-
250 AM PDT Wed Aug 10 2022

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO NOON
PDT THURSDAY FOR THUNDERSTORMS FOR ABUNDANT LIGHTNING AND DRY
FUELS FOR FIRE WEATHER ZONE 698...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect from 2 PM this
afternoon to noon PDT Thursday.

* Affected Area: Fire Weather Zone 698 East Washington North 
  Cascades (Zone 698).

* Thunderstorms: Scattered thunderstorms are expected to develop
  late this afternoon into the evening. Another round of
  thunderstorms is possible overnight into Thursday morning.

* Outflow Winds: Gusty and erratic winds expected with
  thunderstorms.

* Impacts: Thunderstorms combined with dry fuels will likely 
  result in new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. 

&&

$$

WAZ702>706-110000-
/O.NEW.KOTX.FW.A.0004.220811T0300Z-220811T1900Z/
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
250 AM PDT Wed Aug 10 2022

...FIRE WEATHER WATCH IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 702
THROUGH 706...

The National Weather Service in Spokane has issued a Fire Weather
Watch for thunderstorms, which is in effect from this evening
through Thursday morning.

* Affected Area: Fire Weather Zone 702 Colville Reservation 
  (Zone 702), Fire Weather Zone 703 Okanogan Valley (Zone 703), 
  Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather 
  Zone 705 Foothills of Central Washington Cascades (Zone 705) 
  and Fire Weather Zone 706 Waterville Plateau (Zone 706).

* Thunderstorms: Scattered thunderstorms containing brief rain is
  may develop this evening through Thursday morning.

* Outflow Winds: Gusty and erratic winds can be expected with
  thunderstorms.

* Impacts: Thunderstorms combined with dry fuels may result in new
  fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
294 
WWUS86 KOTX 102108
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
208 PM PDT Wed Aug 10 2022

WAZ702>706-110515-
/O.UPG.KOTX.FW.A.0004.220811T0300Z-220811T1900Z/
/O.EXB.KOTX.FW.W.0004.220811T0800Z-220811T1900Z/
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
208 PM PDT Wed Aug 10 2022

...RED FLAG WARNING IN EFFECT FROM 1 AM TO NOON PDT THURSDAY FOR
THUNDERSTORMS FOR ABUNDANT LIGHTNING AND DRY FUELS FOR MUCH OF 
NORTH-CENTRAL WASHINGTON INCLUDING FIRE WEATHER ZONES 702 THROUGH
706...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect from 1 AM to noon
PDT Thursday. The Fire Weather Watch is no longer in effect.

* Affected Area: Fire Weather Zone 702 Colville Reservation 
  (Zone 702), Fire Weather Zone 703 Okanogan Valley (Zone 703), 
  Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather 
  Zone 705 Foothills of Central Washington Cascades (Zone 705) 
  and Fire Weather Zone 706 Waterville Plateau (Zone 706).

* Thunderstorms: Isolated to scattered thunderstorms developing
  overnight into Thursday morning.

* Outflow Winds: Gusty and erratic winds can be expected with 
  thunderstorms.

* Impacts: Thunderstorms combined with dry fuels may result in 
  new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ698-110515-
/O.CON.KOTX.FW.W.0004.000000T0000Z-220811T1900Z/
East Washington North Cascades (Zone 698)-
208 PM PDT Wed Aug 10 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT THURSDAY FOR
FOR ABUNDANT LIGHTNING AND DRY FUELS FOR NORTH CASCADES IN EASTERN
WASHINGTON...

* Affected Area: Fire Weather Zone 698 East Washington North 
  Cascades (Zone 698).

* Thunderstorms: Scattered thunderstorms are expected to develop 
  late this afternoon into the evening. Another round of 
  thunderstorms is possible overnight into Thursday morning.

* Outflow Winds: Gusty and erratic winds expected with 
  thunderstorms.

* Impacts: Thunderstorms combined with dry fuels will likely 
  result in new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly.

&&

$$
296 
WWUS86 KOTX 110302
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
802 PM PDT Wed Aug 10 2022

WAZ698-111900-
/O.CON.KOTX.FW.W.0004.000000T0000Z-220811T1900Z/
East Washington North Cascades (Zone 698)-
802 PM PDT Wed Aug 10 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL NOON PDT THURSDAY FOR
FOR ABUNDANT LIGHTNING AND DRY FUELS FOR NORTH CASCADES IN
EASTERN WASHINGTON...

* Affected Area: Fire Weather Zone 698 East Washington North 
  Cascades (Zone 698).

* Thunderstorms: Scattered thunderstorms are expected to develop 
  late this afternoon into the evening. Another round of 
  thunderstorms is possible overnight into Thursday morning.

* Outflow Winds: Gusty and erratic winds expected with 
  thunderstorms.

* Impacts: Thunderstorms combined with dry fuels will likely 
  result in new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly.

&&

$$

WAZ702>706-111900-
/O.CON.KOTX.FW.W.0004.220811T0800Z-220811T1900Z/
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
802 PM PDT Wed Aug 10 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 AM TO NOON PDT
THURSDAY FOR THUNDERSTORMS FOR ABUNDANT LIGHTNING AND DRY FUELS
FOR MUCH OF NORTH-CENTRAL WASHINGTON INCLUDING FIRE WEATHER ZONES
702 THROUGH 706...

* Affected Area: Fire Weather Zone 702 Colville Reservation 
  (Zone 702), Fire Weather Zone 703 Okanogan Valley (Zone 703), 
  Fire Weather Zone 704 Methow Valley (Zone 704), Fire Weather 
  Zone 705 Foothills of Central Washington Cascades (Zone 705) 
  and Fire Weather Zone 706 Waterville Plateau (Zone 706).

* Thunderstorms: Isolated to scattered thunderstorms developing 
  overnight into Thursday morning.

* Outflow Winds: Gusty and erratic winds can be expected with 
  thunderstorms.

* Impacts: Thunderstorms combined with dry fuels may result in 
  new fire starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
810 
WWUS86 KOTX 111713
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1013 AM PDT Thu Aug 11 2022

WAZ698-702>706-111815-
/O.CAN.KOTX.FW.W.0004.000000T0000Z-220811T1900Z/
East Washington North Cascades (Zone 698)-
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Methow Valley (Zone 704)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
1013 AM PDT Thu Aug 11 2022

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR NORTH-
CENTRAL WASHINGTON...

The National Weather Service in Spokane has cancelled the Red
Flag Warning.

Thunderstorms have moved out of the warned area. Isolated to
scattered thunderstorms will develop over the mountains this
afternoon, but lightning coverage doesn't look to be enough to
warrant a continuation of a red flag warning at this time.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 10, 2:41 AM PDT, 9 minutes earlier.

Area forecast discussion, Aug 10, 2:41 AM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
241 AM PDT Wed Aug 10 2022

.SYNOPSIS...
Increasing chances for showers and thunderstorms are forecast over
the region late today into Wednesday Night as a weather system
approaches the region. Additional chances for showers and
thunderstorms are forecast for portions of the region for the
remainder of the week. Temperatures will remain very warm through
Friday with highs in the upper 80s and 90s. After a brief cool
down into the 80s this weekend, hot weather is forecast to return
next week.

&&

.DISCUSSION...

Today through Thursday Night: A low off the southern OR coast will
pick up northward speed today, taking up shop off the WA coast
this evening and then meadering around into Thursday Night. The
low position will result in south to southwest flow over the
region drawing up mid level moisture and instability. Several
waves embedded within the flow will trigger rounds of showers and
thunderstorms. The above normal precipitable water values will
help support some rain from these storms, but the fast movement of
them should limit potential for wetting rains and thus fire starts
remain a concern from storms.

The first wave is moving into SE WA and the Idaho Panhandle this
morning. Precipitable water is very high (200-250% of normal) but
instability is limited. In addition the rain is falling through a
dry sub-cloud layer resulting in some just light rain showers
reaching the surface. The showers however are moistening the lower
atmosphere over NE Oregon and SE Washington with dewpoints in the
low to mid 60s this morning. This may come into play this
afternoon when afternoon heating brings increased surface based
instability with CAPE as high as 1000-2000 J/KG and moderate
shear. Thus will be watching the potential for strong to locally
severe storms to develop capable of producing damaging wind gusts
and hail over SE Washington, Lewiston area, and Camas Prairie.
With dew points this morning increasing to near 60F in the
Columbia Basin, the instability will be favorable for additional
thunderstorm development propating off the terrain from south to
north with any outflow boundaries that develop. The confidence in
abundant lightning with this activity is low so did not include
the Columbia Basin, Palouse, and NE Washington in a Fire Weather
Watch for this activity but this will need to be monitored.

Overnight attention turns to a mid level wave tracking up into
North Central Washington. Mid level instability, steep lapse
rates, and atmospheric lift is a good setup for nocturnal
thunderstorms. The CAM's models are not showing much activity from
this, but typically struggle with night time convection. With the
ECMWF, GFS, and Canadian models generating convection over North
Central WA, and the favorable setup for nocturnal thunderstorms
the forecast leans this way. Thus have issued a Fire Weather
Watch for abundant lightning and dry fuels from the Wenatchee area
up into the Okanogan Valley and southern portions of the Okanogan
Highlands from this evening through Thursday morning.

Behind this wave drier air aloft moves into Central and NE
Washington Thursday afternoon with CAM's models generating the
best chances for thunderstorms over the North Cascades and north
of the Canadian border. The better area for thunderstorm chances
will be over SE Washington into the Central Panhandle Mountains
where an axis of deeper instability lingers. Some of the models
(NAM, ECMWF) maintain 1000-2000 J/KG of CAPE and with continued
favorable shear will have to monitor for strong storms again. The
axis of instability lifts north Thursday Night, with elevated
instability expanding over Eastern WA supporting a threat of
isolated nocturnal thunderstorms. JW

Extended Forecast (Friday through Wednesday):
Euro EFI tables are pointing to an anomalous connective parameter space
over the eastern third of Washington and the ID Panhandle Friday.
There will be two rounds of convection on Friday:

1) Friday Morning (Convection mostly north of I-90):
Elevated thunderstorms are possible in NE WA and N ID Panhandle in the
morning where there is 250-1000 J/kg of MUCAPE, 30-40 knots of
effective bulk shear, and weak forcing. Given MULCLs are around
1500m and sub-cloud layer relative humidities around 40 to 50
percent, dry lightning is not likely with this round of
convection.

2) Friday Afternoon into early Saturday:
A weakly capped and moderately unstable atmosphere airmass
downstream a PV anomaly over central OR will favor thunderstorm
(potentially severe) development over the Blue Mountains and pose
a dry lightning/severe wind gust risk for extreme SE WA and the ID
Panhandle. Mid-level theta-e lapse rates that range from -1 to -3
K/km are advected into our area by early afternoon with weak
MLCIN present, setting the stage for surface based development.
The strongest synoptic forcing lines up quite favorably with the
timing of afternoon thunderstorm development as well. With 35 to
45 knots of effective bulk shear, 1000 to 2500 J/kg of MLCAPE,
1500 to 1800 J/kg of DCAPE progged, I am getting concerned about
severe wind gusts with any organized cells. With a well mixed
boundary layer up to 650 mb and Td spreads at the surface around
25 to 30 degrees, the sub-cloud layer RH of 25 to 40 percent is
much drier than the round of morning convection. Potentially
prolific dry lightning will be a large concern for fire starts,
particularly in drier areas in SE WA. Surface based mountain
thunderstorms are also possible in Okanogan and Chelan counties
Friday afternoon with the potential for dry lightning as profiles
are quite dry here (not as dry as SE WA, but still dry). Fast
moving thunderstorms will cause concern for fire starts if they
are wetter than expected. Most activity will move north of the
border by early Saturday morning. Temperatures Friday will be
quite warm in the mid 90s.

Saturday:
Another impulse will cause concern for dry lightning in the
eastern ID Panhandle and Okanogan county. MUCAPEs range from 250
to 500 J/kg, effective bulk shear ranges from 25 to 35 knots, and
there is a quite dry sub-cloud layer yet again. Forcing and
moisture are less favorable Saturday compared to Friday, but any
lightning strike is a concern for a fire start. Temperatures will
be 10 degrees cooler Saturday (mid to upper 80s) as height falls
occur from the upper level low finally coming ashore over southern
BC. Saturday will be breezy with gusts up to 30 mph, especially
in the Columbia Basin and Cascade gaps.

Sunday onward:
Ensembles are in decent agreement that ridging will strengthen in the
middle of the week, with the warming trend beginning Monday.
Triple digits are not out of the question, but it is a bit early
to confidently forecast that. This period will be dry with little
to no chances of showers or thunderstorms. /db

&&

.AVIATION...
06Z TAFs: Light, high based showers will bring the chance of light
rain or sprinkles to most of our TAF sites overnight. Cloud bases
on model soundings are progged to be at or above 8000 feet
overnight and through the early morning. PROB30 showers have been
added to Pullman, Lewiston, and Wenatchee for Thursday afternoon
and evening. Thunderstorms may need to be added in later TAFs.
/GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        93  63  92  63  96  62 /  20  20  20  20  10  10
Coeur d'Alene  91  62  92  61  96  59 /  20  20  20  20  20  20
Pullman        90  58  88  58  92  56 /  20  20  20  20   0  20
Lewiston       97  69  96  68 100  67 /  20  30  20  20   0  20
Colville       93  56  94  53  96  52 /  20  30  30  10  20  10
Sandpoint      87  60  91  58  93  56 /  20  20  20  20  20  20
Kellogg        88  66  91  67  94  64 /  20  20  10  20  20  20
Moses Lake     98  63  94  61  97  60 /  10  20  10  10  10  10
Wenatchee      97  67  94  66  96  64 /  20  20  10  10  10  10
Omak           99  65  97  63  99  61 /  20  30  30  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from this evening through Thursday morning
     for Colville Reservation (Zone 702)-Foothills of Central
     Washington Cascades (Zone 705)-Methow Valley (Zone 704)-
     Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706).

     Red Flag Warning from 2 PM this afternoon to noon PDT Thursday
     for East Washington North Cascades (Zone 698).

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:23 PM PDTSpecial Weather StatementOTXAdams, Asotin, Garfield, Whitman37 min
Aug 9, 6:09 PM PDTSpecial Weather StatementOTXAdams, Garfield, Whitman36 min
Aug 9, 6:42 PM PDTSpecial Weather StatementOTXWhitman33 min
Aug 9, 7:03 PM PDTDust Storm AdvisoryOTXAdams, Lincoln57 min
Aug 10, 2:50 AM PDTFire Weather WatchOTXChelan, Douglas, Ferry, Grant, Okanogan11 hr
Aug 10, 4:23 PM PDTSpecial Weather StatementOTXGarfield37 min
Aug 10, 4:59 PM PDTSpecial Weather StatementOTXGarfield31 min

Nearby

Red Flag Warnings in Washington, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.